Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 24, 2023Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2023, 1:01 AM CDT for Reagan County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2023, 1:01 AM CDT (06:01 UTC)
Expired
Mar 24, 2023, 1:42 AM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3593 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WUUS54 KMAF 240601
SVRMAF
TXC383-240700-
/O.NEW.KMAF.SV.W.0003.230324T0601Z-230324T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
101 AM CDT Fri Mar 24 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Reagan County in western Texas...

* Until 200 AM CDT.

* At 100 AM CDT, a severe thunderstorm was located 12 miles west of
  Reagan County Airport, or 13 miles west of Big Lake, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Lake, Reagan County Airport, Best and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10172 3121 10178 3140 10178 3163 10127
      3108 10127
TIME...MOT...LOC 0600Z 238DEG 42KT 3124 10167 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
2 follow-up statements
999 
WWUS54 KMAF 240622
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
122 AM CDT Fri Mar 24 2023

TXC383-240700-
/O.CON.KMAF.SV.W.0003.000000T0000Z-230324T0700Z/
Reagan TX-
122 AM CDT Fri Mar 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR EASTERN REAGAN COUNTY...

At 122 AM CDT, a severe thunderstorm was located 10 miles northeast
of Big Lake, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Lake, Reagan County Airport and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3112 10147 3125 10155 3147 10163 3163 10127
      3108 10127
TIME...MOT...LOC 0622Z 247DEG 43KT 3131 10134 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
090 
WWUS54 KMAF 240642
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
142 AM CDT Fri Mar 24 2023

TXC383-240651-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-230324T0700Z/
Reagan TX-
142 AM CDT Fri Mar 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REAGAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3112 10147 3125 10155 3147 10163 3163 10127
      3108 10127
TIME...MOT...LOC 0641Z 238DEG 42KT 3143 10111 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 11:52 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 23, 11:52 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1152 PM CDT Thu Mar 23 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 236 PM CDT Thu Mar 23 2023

The next 36 hours will see quite the active pattern across the
region, with fire weather concerns, high winds, and severe
thunderstorms possible. This afternoon, southerly return flow
continues in earnest across the eastern Permian Basin, Lower Trans
Pecos, and Stockton Plateau, and in response to dry, westerly to
southwesterly downslope flow across western areas, a rather diffuse
dryline has taken shape over the Permian Basin and Lower Trans
Pecos. This dryline will progress eastward toward the Big Country
and Concho Valley through this evening as westerly surface flow
increases in response to a surface trough to the north, though after
sunset as the low-level jet amplifies, the dryline will sharpen and
retreat westward into the eastern Permian Basin. Concurrently, a
strong Pacific front associated with an approaching trough will
surge eastward, and forcing associated with the Pacific front
interacting with the dryline will result in rapid thunderstorm
development late this evening. Latest CAMs/high-resolution guidance
indicates convective development is most likely around or just after
10 PM CDT, but important to note, is that while the main area of
concern is the far eastern Permian Basin southward across eastern
portions of the Stockton Plateau, this area may shift slightly
eastward or westward depending on the precise location of the
dryline and Pacific front and associated convective initiation.
Regardless of where storms develop, increasing ascent and ample
shear will lend to potential rapid intensification, with all severe
hazards possible, but particularly large to very large hail. Storms
will progress rapidly east-northeastward along the advancing Pacific
front/dryline, with only a relatively brief window for impacts in
our area of responsibility. That said, those with plans this
evening, especially across the eastern Permian Basin and Lower Trans
Pecos, should stay on top of the evolving weather situation and
ensure warnings can be received, even at night or while asleep.

In the wake of the Pacific front, windy conditions will overspread
the region as westerly winds increase, though the associated trough
will remain to the west of the area overnight, translating eastward
across Arizona/New Mexico into West Texas by daybreak Friday. As
this trough passes to the north of the area, its attendant 80-90 kt
500 hpa jet will result in a significant uptick in wind speeds,
especially during the afternoon as mixing is maximized under mostly
sunny skies. Despite the High Wind Warning and Wind Advisory in
effect today for western areas, have elected to upgrade Friday's
High Wind Watch to a High Wind Warning for the Guadalupe Mountains
and Eddy County Plains southward to the Davis Mountains and Davis
Mountains Foothills, added the Chinati Mountains, and issued an
Advisory for much of the remainder of the region. These winds will
yield blowing dust, mainly across the plains during the afternoon
and evening, with greater likelihood for localized significant
visibility reductions for areas that did not see precipitation last
weekend as well as in the vicinity of any open fields or work sites.
In the wake of tonight's Pacific front, temperatures Friday will be
noticeably cooler, topping out close to normal in the middle 60s to
middle 70s for most, with 50s possible across the higher terrain. Of
additional concern Friday are widespread near critical and critical
fire weather conditions, and more details on this can be found in
the Fire Weather Discussion below.

Heading into Friday evening, the aforementioned shortwave will
broaden as it translates across the Red River Valley, with winds
diminishing not long after sunset across all but the higher
elevations of the Guadalupe, Delaware, and Davis Mountains. While
wind speeds across the higher terrain will gradually decrease, a
High Wind Warning will remain in effect there through much of the
night. Despite post-frontal conditions and clear skies, continued
westerly downslope flow across the region will keep temperatures
from dropping too much Friday night, with lows in the upper 30s to
middle 40s for most.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 236 PM CDT Thu Mar 23 2023

After the upper trough passes through the region on Friday, upper
flow returns quasi-zonal through early next week with weak ridging
building in by mid week. A few weak shortwaves pass to our north
embedded in the quasi-zonal flow early next week, namely on Sunday
and another one late Monday.

As Friday's trough departs, winds gradually weaken into Saturday
afternoon. A weak cold front pushes in early on Sunday, though
fairly breezy westerly winds quickly return by the afternoon,
resulting in little effect on temperatures compared to Saturday.
Another weak front moves in Monday, holding northerly to easterly
flow into Tuesday. Unfortunately, precipitation chances in the long
term are slim to none.

Temperatures remain largely near normal this weekend into early next
week with high temperatures in the 60s and 70s with overnight lows
in the 40s for most. Tuesday will be a bit cooler behind the second,
stronger front on Monday before a warm up Wednesday and Thursday
thanks the weak ridging building in and return of southerly surface
winds.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1151 PM CDT Thu Mar 23 2023

VFR remains through this evening at all terminals. Gusts may be seen
occasionally overnight, but will not become more consistent until
late tomorrow morning. Winds will be westerly and become sustained
between 25-30 kts during the day. BLDU will likely decrease
visibilities at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               49  74  45  70 /  10   0   0   0
Carlsbad                 43  68  39  68 /   0   0   0   0
Dryden                   55  78  46  76 /  20   0   0   0
Fort Stockton            49  72  44  73 /   0   0   0   0
Guadalupe Pass           39  58  37  59 /   0   0   0   0
Hobbs                    40  68  37  65 /   0   0   0   0
Marfa                    37  64  34  67 /   0   0   0   0
Midland Intl Airport     48  70  44  69 /   0   0   0   0
Odessa                   48  70  44  69 /   0   0   0   0
Wink                     43  71  40  71 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 11 AM CDT /10 AM MDT/ Friday to 5 AM CDT
     /4 AM MDT/ Saturday for Davis Mountains-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     Fire Weather Watch from 11 AM CDT /10 AM MDT/ Friday through
     Friday evening for Andrews-Borden-Central Brewster County-
     Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 11 AM to 9 PM CDT Friday for Chinati
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Reeves County Plains-Van Horn and Highway 54
     Corridor.

     Wind Advisory from 11 AM to 9 PM CDT Friday for Andrews-Borden-
     Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton-
     Ward-Winkler.

NM...High Wind Warning from 10 AM Friday to 4 AM MDT Saturday for
     Guadalupe Mountains of Eddy County.

     Fire Weather Watch from 10 AM MDT Friday through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning from 10 AM to 8 PM MDT Friday for Eddy County
     Plains.

     Wind Advisory from 10 AM to 8 PM MDT Friday for Central Lea
     County-Southern Lea County.

&&

SHORT TERM...84
LONG TERM....16
AVIATION...93
Hazardous weather outlook, Mar 23, 7:57 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
757 PM CDT Thu Mar 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
757 PM CDT Thu Mar 23 2023 /657 PM MDT Thu Mar 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect through late evening for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect through late evening for Van Horn and
the Highway 54 Corridor, eastern Culberson County, and the Eddy
County plains.

There is a slight risk of severe storms, mainly over the Western Low
Rolling Plains, eastern Permian Basin, eastern Stockton Plateau, and
lower Trans Pecos. Any severe storms that do develop may be
accompanied by large hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Windy to very windy conditions are expected areawide Friday morning
through Friday evening. High Wind Warnings are in effect from the
Guadalupe Mountains and Eddy County Plains south to the Davis and
Chinati Mountains, with a Wind Advisory in effect for most of the
remainder of the region.

Blowing dust Friday afternoon and early evening may reduce
visibility, especially across the plains.

A Fire Weather Watch is in effect for all of Southeast New Mexico
and West Texas Friday morning through Friday evening for expected
widespread near critical and critical fire weather conditions.

Elevated and critical fire weather conditions may be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 23, 8:49 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
849 PM CDT Thu Mar 23 2023

TXZ053-240215-
Mitchell TX-
849 PM CDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of southeastern
Mitchell County through 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 18 miles southeast of Colorado City, moving northeast at
55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 227 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10067 3209 10106 3210 10105 3245 10066
TIME...MOT...LOC 0149Z 240DEG 49KT 3216 10072

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88
Special weather statement, Mar 24, 12:11 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1211 AM CDT Fri Mar 24 2023

TXZ063-069-070-240600-
Reagan TX-Glasscock TX-Upton TX-
1211 AM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of southeastern
Glasscock, Reagan and southeastern Upton Counties through 100 AM
CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rankin, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake, McCamey, Rankin, Reagan County Airport, Stiles, Upton
County Airport, Best and Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10158 3109 10227 3153 10184 3186 10126
      3126 10127
TIME...MOT...LOC 0511Z 240DEG 49KT 3126 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:49 PM CDTSpecial Weather StatementMAFMitchell26 min
Mar 24, 12:11 AM CDTSpecial Weather StatementMAFReagan49 min
Mar 24, 2:57 AM CDTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more18 hr
Mar 24, 1:57 PM CDTBlowing Dust AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.